How Do Drugs Damage Your Intestinal Microflora


Greetings. It’s Eric Bakker, New Zealand naturopath,
author of Candida Crusher. Thanks for tuning into my video today. Today I’m going to talk
about factors that actually damage your intestinal microflora. Let’s get into it.
We’ve spoken previously about antibiotics, so you’re probably quite aware that when you
take an “anti” biotic, you’re going to affect the “pro” biotics, so antibiosis means anti-life.
Probiotics mean pro-life or for life or what will generate life. We’re not going to go
into it in this video today. But there are other medications apart from antibiotics that
adversely affect the beneficial flora in the gut.
A typical one that I see is called PPIs or proton pump inhibitors. These drugs are really
designed to treat GERD, gastroesophageal reflux disease. Many people in America, New Zealand,
Australia, and many countries get heartburn, so they go to the doctor. And the doctor will
prescribe a drug that basically works on the enzyme where it blocks the enzymatic production
of hydrochloric acid in the stomach. Pretty stupid thing to do when you think about it,
blocking the production of acid. Because you need acid to help break down food properly
in the stomach. And not only that, when you start playing around with the pH of the gut,
you’re going to adversely affect the pH of the whole digestive system, which means that
taking anything up here is going to affect everything further downstream. Even though
you’re working on a symptom by reducing the discomfort of GERD and heartburn, you’re actually
destroying your gut in the process, so it’s a crazy thing to do.
Another drug, chemotherapy drugs. These are very powerful drugs that help to kill off
a lot of cells in the body. Not only cancer cells, but also beneficial cells. So people
on chemotherapy also end up destroying their gut function to a big degree. Radiotherapy,
chemotherapy, NSAIDs, or non-steroidal, anti-inflammatory drugs. You may have taken one of these for
a headache or arthritic pain like Advil, which contains ibuprofen. Tylenol, drugs like that
that contain paracetamol. These are non-steroidal drugs that reduce inflammation and pain in
the body. These things have a very powerful effect on toxifying the body, particularly
the liver, but they also destroy the beneficial bacteria in the gut. NSAIDs aren’t really
a good idea. Other factors that can damage it that are
not drug related that I see quite a lot are stress. And I’ve written extensively about
stress in my book, Candida Crusher. If you suffer from stress, it can have a very significant
impact on reducing the amount of beneficial bacteria that you’ve got in your digestive
system. Nobody speaks about stress in the gut. People talk about alcohol. They talk
about antibiotics, but they don’t talk about stress. Stress has an interesting way of really
crippling a person’s immune system, particularly the alarm phase, or the acute stage of stress
that reduces the blood supply to the digestive system. It slows down the movement of stool
through the bowel. It has an incredible effect on your circulation, and many aspects of human
health are affected by the alarm phase or the acute phase of stress.
You need to be aware that stress also has a significant impact on the gut. Stress also
makes us want to drink more alcohol, drink more coffee, take drugs that help us to counter
the effects of stress like headaches. Eighty percent of headaches are tension headaches
caused by stress. What do we do? We take a pill. We just swallow another pill and that’s
going to stop all our pain and we’re going to wreck our gut, which means we’re going
to take another pill. Playing right into the hands of big pharma.
I’m not a conspiracy person at all. Medical people are required in our society, and we
all benefit from surgery and drugs when applied at the right time. But there is certainly
a massive overprescribing of a lot of pharmaceuticals that make people sick and kill a lot of people.
And, of course, there are dietary factors that also affect us. This video is just really
about some of the pharmaceutical approaches that have a significant effect, but potentially
any one of these drugs in my drug guide, and there’s what 1,200 drugs in my New Zealand
drug guide, that if you were in America, you could be looking at 2,000 pharmaceutical medicines.
And a lot of these drugs do have an effect on the gut. If you’re taking a medicine long
term and you’re suffering from gut problems, bloating, gas, diarrhea, constipation, you
need to go back to your doctor and ask if this drug is really necessary. Does this drug
have side effects? Do a Google search for that drug. Spend a bit of time also looking
at stress. You can read more articles on yeastinfection.org. Don’t forget to take my quiz on CandidaCrusher.com
because there are a few questions in there relating to stress and the gut and Candida
to see what kind of effects you’re potentially experiencing from stress, from drugs, from
things like that. And then make some informed decisions.
Think about what you’re doing and what changes you can make to improve this incredible organ
that we have here called a microbiome. We want to get the bacteria right in the gut.
It’s your main foundation for health. There is no point in taking natural or pharmaceutical
drugs for symptoms. It’s about restoring gut function. It’s one of the key tenets of naturopathy.
Eat well. Drink well. Live well. Sleep well. Breathe well. All of those things need to
be done right before you even look at taking medications.
Thanks for tuning in.

9 Replies to “How Do Drugs Damage Your Intestinal Microflora”

  1. It's been a long road but I have pretty much gotten over the jock itch. The only "pill" I've been popping is Canxida, and your book has been most helpful. Don't know what to do about the nagging hemorrhoids; also, I have an open wound on the tailbone in an area of redness. What would you recommend?

  2. I was prescribed Nexium for years and the insert and no doctor ever said one of the side effects was gut imbalance (candida overgrowth) Doctors don't even address this as a real issue. I thought it was my thyroid disease that was causing all these problems because I was not responding to meds. Only colonics has helped me but it is a long and dedicated (and expensive) journey. Still ongoing and buckets of candida are finally leaving my body. I will be taking probiotics for life and think everyone should take them. Thanks for your videos 👍😀

  3. what are your thoughts on Weed/ cannabisss use and candida healing???….since this is about drugs and your insetinal flora..i have leaky gut.. Since I cant drink I would like do this instead. With a good diet and protocol is this ok? please comment . I love your work.

  4. Thanks for the great videos!
    I have a question about hypogelycemia and hyperglycemia.
    About three weeks ago, I started getting a lot of anxiety after I eat. My heart starts beating really fast, my arms feel a little bit shaky and weak, I feel almost nauseous and dizzy. I looked up ny symptoms and it seems like it might be a blood sugar problem. For some reason though, I have also been burping and getting hiccups when this happens. I've been cutting down carbs so maybe that's the issue. It went from feeling like this all day after every time I ate, to only mornings. But this feeling is SO horrible that I was thinking about taking a Chromium supplement; what kind and what brand do you recommend? Dosage? Or do you find there is a better alternative to my predicament?
    Thanks!

  5. I have had a lot of stress in my life in the past but lately have changed that and am hoping that might help to reverse my gut.

  6. Hi Dr. Bakker, I have been watching alot of your videos and have just purchased your e-book candida crusher. I'm 27 and have crohns and related arthritis since I was 10. The last 5 years have been real rough for me because I have constant pain from multiple symptoms that show I may have candida overgrowth. I've tried Humira and similar drugs with no success. I've have been taking Pentasa (mesalamine) for 17 years now, it is a NSAID. I'm not really sure how much good it does. Do you think it may contributing to my candida overgrowth along with my typical western diet?

Leave a Reply

Your email address will not be published. Required fields are marked *